Michigan, 2010

Funnel Cloud in Michigan, June 2, 2010

June 2, 2010 · NWS GRR · 1 event in 1 county or zone

A narrow and small funnel cloud was reported in Edmore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A narrow and small funnel cloud was reported in Edmore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 2, 4:53 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 2, 4:53 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
553 PM EDT WED JUN 2 2010

LATEST UPDATE...MARINE...

.SYNOPSIS...(354 PM EDT WED JUN 2 2010)
ONE WAVE OF LOW PRESSURE WILL MOVE EASTWARD AWAY FROM THE REGION
THIS EVENING TAKING MOST OF THE RAIN WITH IT.  UNSETTLED WEATHER
WILL THEN PERSIST INTO THE WEEKEND AS A FRONTAL ZONE WILL REMAIN
NEARBY.

&&

.SHORT TERM...(354 PM EDT WED JUN 2 2010)
(TONIGHT THROUGH FRIDAY NIGHT)
THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE RISK FOR SHOWERS
OR THUNDERSTORMS THROUGH FRIDAY NIGHT.

THE ATMOSPHERE HAS BECOME SLIGHTLY UNSTABLE THIS AFTERNOON.
SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM  ARE EXPECTED. A SERIES
OF UPPER LEVEL WAVES TRACKING THROUGH WILL HELP TO KEEP SOME
PRECIPITATION GOING INTO THE NIGHT.

ON THURSDAY...LITTLE OR NO FORCING EXISTS...BUT THE ATMOSPHERE DOES
BECOME UNSTABLE AGAIN.  LIFTED INDEX VALUES FALL TO ABOUT -2 DEG C.
THUS SOME SHOWERS AND THUNDERSTORMS WILL LIKELY FORM DURING THE
AFTERNOON.  I WILL MAINTAIN  LOW RISK FOR PRECIPITATION.

FRIDAY IS A TOUGH FORECAST...AND THE DIFFICULTY RESULTS FROM THE
TIMING OF THE NEXT MID LEVEL SYSTEM.  THE FLOW BECOMES MORE
ZONAL...AS A PACIFIC WAVE CROSSES THE NRN ROCKIES.  THIS FEATURE IS
STILL SHOWN TO MOVE IN LATER FRIDAY INTO FRIDAY NIGHT.  THE GFS AND
FIM WARRANT A LOW RISK THROUGH FRIDAY AS A THE MOISTURE STREAMS IN.
I WILL MAINTAIN THIS RISK FOR SHOWERS THROUGH THE DAY.

&&

.LONG TERM...(354 PM EDT WED JUN 2 2010)
(SATURDAY THROUGH WEDNESDAY)
MAIN CHALLENGE IN THE LONG TERM IS TRYING TO DETERMINE THE THREAT OF
PCPN THROUGH PERIOD WITH THE JET STREAM EXPECTED TO REMAIN IN THE
REGION THROUGH THE PERIOD.

THE UNSETTLED WEATHER PATTERN EXPECTED TO HOLD IN THROUGH THE WORK
WEEK WILL EXTEND INTO THE WEEKEND FOR THE AREA. THIS OCCURS AS AN
OMEGA BLOCK TAKES SHAPE ACROSS THE HIGHER LATITUDES OF NOAM AND A
ZONAL FLOW DOMINATES THE NRN HALF OF THE CONUS. THIS ZONAL FLOW WILL
CONTINUE TO SUPPORT SHORT WAVES MOVING THROUGH THE AREA THROUGH THE
WEEKEND.

AS ONE SHORT WAVE EXITS FRI NIGHT...THE NEXT ONE IS POISED BY THE
EURO TO MOVE IN DURING THE DAY ON SAT. TIMING THESE SHORT WAVES IS A
CHALLENGE IN THIS TYPE OF PATTERN...AND WE ARE NOT VERY CONFIDENT
ABOUT THE THREAT OF PCPN...CONVECTION ETC. THERE IS ENOUGH OF A
THREAT HOWEVER TO AT LEAST HAVE A CHC OF SHOWERS AND STORMS IN FOR
NOW.

THE SHORT WAVE ON SAT IS STILL EXPECTED TO PHASE WITH THE LARGER
AMPLITUDE LOW OVER ERN CANADA AS IT MOVES EAST OF THE AREA. THIS
WILL PUT LOWER MI IN A LITTLE MORE OF A LONG WAVE TROUGH PATTERN.
THE JET WOULD BE SOUTH OF THE AREA...AND WE COULD BE LOOKING AT A
FEW DIURNAL CLOUDS/SHOWERS DURING THE DAY ON SUN WITH COOL TEMPS.

BY MON...THE LONG WAVE TROUGH SHIFTS EAST A LITTLE BIT...AND PUTS
LOWER MI MORE IN THE TRANSITION ZONE BETWEEN THE UPSTREAM RIDGE AND
DOWNSTREAM TROUGH. THE MODELS ARE IN DECENT AGREEMENT IN A QUIET DAY
ON MON. THEY THEN DIFFER ON HOW QUICKLY TO BRING PCPN BACK IN WITH
THE NEXT SHORT WAVE. THE PATTERN OVER LOWER MI WILL BE CONDUCIVE FOR
ANY SHORT WAVE RIDING DOWN THE RIDGE TO DIMINISH BEFORE HITTING OUR
AREA. WE HAVE GONE WITH A CAUTIOUSLY OPTIMISTIC DRY FCST FOR MON-WED
FOR NOW. THERE IS NOT A LOT OF CONFIDENCE AT THIS TIME THAT WE WILL
STAY DRY FOR THAT THREE DAY PERIOD...SO ADJUSTMENTS ARE VERY
POSSIBLE.

&&

.AVIATION...(154 PM EDT WED JUN 2 2010)
LAST PORTION OF THE BATCH OF SHOWERS AND STORMS THAT MOVED IN ACROSS
THE AREA EARLIER THIS MORNING IS NOW SWEEPING ACROSS THE AREA. A
GOOD DEAL OF IFR CATEGORY LOW CLOUDS REMAIN ACROSS THE AREA. THE LOW
CLOUDS ARE DIMINISHING FROM THE SOUTH AND WEST...AND THE BACK EDGE
HAS REACHED THE U.S.-131 CORRIDOR AND I-94 CORRIDOR WEST OF KBTL.
THESE LOW CLOUDS ARE EXPECTED TO CONTINUE TO SHIFT EAST THROUGH THE
AFTERNOON...AND SHOULD CLEAR OUT OF THE KLAN AND KJXN TERMINALS BY
21Z.

SOME POP UP CUMULUS CLOUDS WILL BE POSSIBLE AS SOME FILTERED
SUNSHINE THROUGH A MID DECK WILL DESTABILIZE THE ATMOSPHERE SOME.
CAN NOT EVEN RULE OUT A POP UP SHOWER OR STORM...HOWEVER THE THREAT
IS TOO LOW AT THIS TIME TO INCLUDE ANYTHING IN THE FCST.

WE BELIEVE THAT MID CLOUDS WILL RULE THE FCST THEN THROUGH THE
EVENING IN INTO THE OVERNIGHT HOURS LOOKING UPSTREAM IN WI. NEXT
BATCH OF STORMS EXPECTED TO DEVELOP ALONG THE FRONT SHOULD STAY
SOUTH OF THE AREA. AREA OF SHOWERS ACROSS MN IS EXPECTED TO STAY
NORTH OF THE AREA WITH THE WAVE RESPONSIBLE FOR THAT MOVING NE.
LIGHT WINDS WILL BE IN PLACE TONIGHT...ALLOWING FOR THE MOIST
BOUNDARY LAYER TO BE STAGNANT. WE ARE EXPECTING SOME FOG TO DEVELOP
AS A RESULT. WE ARE NOT EXACTLY SURE HOW LOW TO GO DUE TO THE
UNCERTAINTY AS TO HOW MUCH MID CLOUD COVER WILL BE IN PLACE. WE
THINK THERE IS A GOOD CHANCE OF IFR CONDITIONS...WITH LIFR-VLIFR
EVEN POSSIBLE.

IT WILL TAKE A LITTLE TIME FOR THE FOG TO BURN OFF ON THU MORNING
WITH A LACK OF WIND. EVENTUALLY IT SHOULD MIX OUT...AND A CUMULUS
DECK SHOULD DEVELOP WITH THE RESIDUAL MOISTURE IN PLACE.

&&

.MARINE...(553 PM EDT WED JUN 2 2010)
WE HAVE GONE AHEAD AND CANCELLED THE SMALL CRAFT ADVISORY FOR THE
NORTHERN MARINE ZONES...AND ISSUED A DENSE FOG ADVISORY FOR THE
NEARSHORE WATERS FROM GRAND HAVEN TO ST. JOE.

WINDS AT BIG SABLE PT AND MANISTEE BEACH INDICATE THE WINDS ARE
REMAINING BELOW 20 KNOTS AND HAVE A SLIGHT OFFSHORE COMPONENT. WINDS
ARE ONLY EXPECTED TO DIMINISH TONIGHT. WEB CAMS UP AT LUDINGTON
INDICATE WAVES ARE NOT ALL THAT HIGH SO WE DECIDED TO CANCEL THE
SMALL CRAFT ADVISORY EARLY.

WHILE TAKING A LOOK AT THE WEB CAMS...ALL WEB CAMS SOUTH OF MUSKEGON
ARE SHOWING A GOOD DEAL OF FOG IN PLACE. THE FOG IS SO EXTENSIVE AT
HOLLAND...THAT NOTHING IS VISIBLE. THE FLOW WILL REMAIN LIGHT...AND
LOW LEVEL MOISTURE WILL REMAIN IN PLACE TONIGHT BEFORE DIMINISHING
SLOWLY ON THURSDAY.

&&

.HYDROLOGY...(354 PM EDT WED JUN 2 2010)
RAINFALL AMOUNTS IN THE NEXT FEW DAYS WILL LIKELY NOT RESULT IN ANY
SIGNIFICANT RUNOFF. FLOODING IS NOT EXPECTED AT THIS TIME.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....DENSE FOG ADVISORY THROUGH THURSDAY FROM GRAND HAVEN TO ST.
JOE.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    NJJ
AVIATION:     NJJ
MARINE:       NJJ
HYDROLOGY:    MJS
Hazardous weather outlook, Jun 2, 4:30 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
530 PM EDT WED JUN 2 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
530 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DOT THE AREA THROUGH ABOUT 9 PM. SEVERE
WEATHER IS NOT EXPECTED BUT LOCALIZED BRIEF HEAVY DOWNPOURS ARE
POSSIBLE. CELL MOVEMENT WILL BE SOUTHEAST AT AROUND 20 MPH.

AREAS OF FOG MAY DEVELOP OVERNIGHT AND COULD BECOME LOCALLY DENSE.

A FEW ROADS AND INTERSECTIONS REMAIN COVERED WITH STANDING WATER IN
PARTS OF ALLEGAN AND NORTHWEST VAN BUREN COUNTIES DUE TO THE HEAVY
RAIN WHICH FELL THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL BRING THE THREAT OF ADDITIONAL THUNDERSTORMS
TO SOUTHWEST LOWER MICHIGAN FROM FRIDAY AFTERNOON INTO SATURDAY.
SOME OF THESE STORMS COULD BE STRONG AND HAVE HEAVY RAINFALL
ASSOCIATED WITH THEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LMZ844>849-031000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
530 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

DENSE FOG WILL IMPACT LAKE MICHIGAN SOUTH OF MUSKEGON TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM WILL BRING ADDITIONAL THUNDERSTORMS INTO THE AREA
FRIDAY AFTERNOON INTO SATURDAY.

MEADE

In the hours before

Local storm report, Jun 2, 1:16 PM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
216 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 NE WAYLAND            42.68N 85.63W
06/02/2010  M3.25 INCH       ALLEGAN            MI   PUBLIC

            THIS WAS A TOTAL SINCE MIDNIGHT EDT.

&&

WH
Local storm report, Jun 2, 4:09 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HEAVY RAIN       EATON RAPIDS            42.51N 84.65W
06/02/2010  M1.50 INCH       EATON              MI   TRAINED SPOTTER

            12 HOUR RAINFALL ENDING AT 445 PM.

&&

MKALEMBK
Local storm report, Jun 2, 4:36 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
536 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       BELLEVUE                42.44N 85.02W
06/02/2010  M0.75 INCH       EATON              MI   TRAINED SPOTTER

            RAINFALL FROM MIDNIGHT THROUGH 530 PM.

&&

MKALEMBK
Local storm report, Jun 2, 5:17 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
617 PM EDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       5 WNW ALLEGAN           42.56N 85.96W
06/02/2010  M3.80 INCH       ALLEGAN            MI   BROADCAST MEDIA

            STORM TOTAL RAINFALL ENDING AT 1 PM.

&&

MKALEMBK

The radar

The Grand Rapids radar (KGRR), 69 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Montcalm

When
June 2, 6:08 PM EST
Where
Montcalm County, Edmore
Reported by
Public
Coordinates
43.400, -85.050

A small narrow funnel cloud was reported during the early evening hours in Edmore.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235667.